Alert archive / New York / Freeze Warnings in 2025
Freeze Warning 6, NWS Buffalo, NY
NWS Buffalo, NY issued this freeze warning at Oct 27, 2025, 4:56 PM EDT for 7 counties in New York. It took effect at Oct 28, 2025, 9:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2025, 4:56 PM EDT (20:56 UTC)
- In effect from
- Oct 28, 2025, 9:00 PM EDT
- Expired
- Oct 29, 2025, 9:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551 WWUS71 KBUF 272056 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 456 PM EDT Mon Oct 27 2025 NYZ001>005-010-011-280900- /O.NEW.KBUF.FZ.W.0006.251029T0100Z-251029T1300Z/ /O.EXT.KBUF.FZ.W.0005.251028T0100Z-251028T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 456 PM EDT Mon Oct 27 2025 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EDT TUESDAY... ...FREEZE WARNING IN EFFECT FROM 9 PM TUESDAY TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected, with the exception of areas near the immediate shores of Lake Ontario each night. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...For the first Freeze Warning, from 9 PM this evening to 9 AM EDT Tuesday. For the second Freeze Warning, from 9 PM Tuesday to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest temperatures are expected further away from the immediate Lake Ontario shoreline PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ SJW
4 follow-up statements
527 WWUS71 KBUF 280143 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 943 PM EDT Mon Oct 27 2025 NYZ001>005-010-011-281330- /O.CON.KBUF.FZ.W.0005.000000T0000Z-251028T1300Z/ /O.CON.KBUF.FZ.W.0006.251029T0100Z-251029T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 943 PM EDT Mon Oct 27 2025 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM TUESDAY TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected, with the exception of areas near the immediate shores of Lake Ontario each night. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...For the first Freeze Warning, until 9 AM EDT Tuesday. For the second Freeze Warning, from 9 PM Tuesday to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest temperatures are expected further away from the immediate Lake Ontario shoreline PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ SJW
063 WWUS71 KBUF 281314 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 914 AM EDT Tue Oct 28 2025 NYZ001>005-010-011-290200- /O.EXP.KBUF.FZ.W.0005.000000T0000Z-251028T1300Z/ /O.CON.KBUF.FZ.W.0006.251029T0100Z-251029T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 914 AM EDT Tue Oct 28 2025 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected, with the exception of areas near the immediate shores of Lake Ontario each night. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...From 9 PM this evening to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest temperatures are expected further away from the immediate Lake Ontario shoreline PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ TMA
363 WWUS71 KBUF 290054 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 854 PM EDT Tue Oct 28 2025 NYZ001>005-010-011-291300- /O.CON.KBUF.FZ.W.0006.251029T0100Z-251029T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 854 PM EDT Tue Oct 28 2025 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected, with the exception of areas near the immediate shores of Lake Ontario. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...Until 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest temperatures are expected further away from the immediate Lake Ontario shoreline PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ SJW
955 WWUS71 KBUF 291248 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 848 AM EDT Wed Oct 29 2025 NYZ001>005-010-011-291400- /O.EXP.KBUF.FZ.W.0006.000000T0000Z-251029T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 848 AM EDT Wed Oct 29 2025 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures will continue to warm this morning, therefore the Freeze Warning will be allowed to expire. $$ TMA
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at Oct 27, 1:49 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Oct 27, 1:49 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
149 PM EDT Mon Oct 27 2025
.SYNOPSIS...
Dry weather will persist through Wednesday with surface high
pressure to the north of New York State in place. Cool air aloft and
the clear skies will promote below normal temperatures, with
freezing or near freezing temperatures possible tonight and Tuesday
night. An impactful storm system will then approach the area from
the south in the later half of the work week, bringing more rain and
wind to western and north central New York.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Visible satellite imagery this afternoon depicts a few stubborn lake
induced clouds from the land breeze circulation last night across
the southwestern shores of Lake Ontario this afternoon, with clear
skies elsewhere. Dry weather and the predominately mostly sunny
skies are due to a strong surface high anchored over Quebec. This
surface high will continue to dominate overhead tonight through
Tuesday night despite two upper level features beginning to
interact, the low over the Gulf of Maine and the next upper level
wave diving southeast across the central Plains and Tennessee Valley.
Overall cool air will continue to remain overhead through Tuesday
night. This being said, the combination of light winds and clear
skies beneath the surface high will support efficient radiational
cooling shortly after dusk, and therefore result in widespread
freeze conditions. With only, the Niagara Frontier and lake plains
(Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie and
Genesee counties) sill considered the under the growing season, and
temperatures dropping into the upper 20s to near 30, a Freeze
Warning is in effect for tonight through Wednesday morning, with the
main concern for freeze conditions during the nighttime hours (9PM
to 9AM, each night).
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
...HEAVY RAIN AND STRONG WIND POTENTIAL LATER WEDNESDAY NIGHT
THROUGH Thursday Night...
A deepening mid level closed low over the Mississippi Valley
Wednesday morning will slowly advance across the Tennessee Valley
Wednesday night and Thursday, then become negatively tilted Thursday
night.
A surface low associated with this deep trough will bring a deep
plume of southerly moisture and instability northward Wednesday
night and Thursday, then with the negative tilted low aloft easterly
flow Thursday night will bring Atlantic moisture towards our region.
All told, a period of rain will over spread our region Wednesday
night and Thursday morning...with periods of rain likely to continue
through Thursday night. Could even see a rumble of thunder Thursday
and Thursday night across WNY.
Rain Wednesday night through Thursday night is expected to produce
basin averages of an inch, with potential for inch and a half across
NW NYS on the NW deformation side of the surface low. Even with
recent abundant lake effect rain, the ground is still dry that with
the rain spread out among three periods, we should have little
worry about flooding...outside of poor drainage and storm clogged
drains.
The other hazard this period will be gusty winds. The deepening
surface low and tightening pressure gradient will make for stronger
wind gusts later Wednesday night through Thursday night. Easterly
winds will gust 20 to 30 mph, and potentially up to 40 mph along the
southwestern Lake Ontario shoreline through Thursday, and then as
the surface low tracks over, or just to our east, winds will back to
northeasterly and then northwesterly Thursday night. Gusts along the
southern and eastern Lower Great Lakes shorelines may reach 40 mph
by late Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
... STRONG WINDS CONTINUE FRIDAY ...
Cold air advection behind a departing deep surface low, coupled with
wrap around moisture will maintain rain showers Friday, that will
transition to lake effect bands through the day and into Saturday on
a west to northwest flow. Winds will remain gusty Friday, this time
on a westerly flow, with speeds 25 to 35 mph, and up near 45 mph
near the lake shoreline.
A lingering long wave trough through the remainder of the weekend
and into the start of next week, couple with the passages of
shortwave troughs will continue good chances for rain showers
through the end of this period.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Mainly VFR conditions prevail across all TAF sites at 18Z as surface
high pressure remains anchored to the north of New York State in
Quebec.
A cold northeast flow continues this afternoon, supporting low VFR
lake clouds southwest of Lake Ontario from KROC to KIAG. These
clouds have been and will continue to bring periods of scattered to
broken ceilings.
Outside of this, patchy IFR or lower river valley fog will be
possible across the Southern Tier and into the Genesee Valley
tonight. Winds should be modest enough to prevent shallow radiation
fog elsewhere.
Outlook...
Tuesday through Wednesday...Mainly VFR. Nocturnal valley fog
possible.
Thursday...Flight restrictions possible with increasing chances for
rain. Breezy northeast winds with gusts 20-25kts possible.
Friday through Saturday...Flight restrictions likely with
periods of showers. Moderate to strong southwest winds possible.
&&
.MARINE...
The pressure gradient between a strong high centered over Quebec and
a couple waves of low pressure tracking across the Southeast will
bring elevated northeasterly winds across the lakes through midweek.
With the exception of the far eastern ends of the lakes, this will
result in an increased chop on the nearshore waters during this
timeframe. At this juncture it appears the most likely time and area
for SCA conditions will be along the southwestern shoreline of Lake
Ontario Tuesday into Wednesday.
Another low emerging from the Mississippi Valley is expected to
strengthen and take a northward turn towards the lakes Thursday,
then move directly over or just east of the region Friday. This will
result in fairly widespread rain over the lakes, as well as a more
notable increase in northeast winds before a quick shift to the
southwest between the two days respectively. Gale force winds are
possible within this southwesterly regime through Friday evening.
Southwest winds and wave action will improve by the second half of
the weekend as weak high pressure builds in, though likely remain
elevated.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Freeze Warning from 9 PM this evening to 9 AM EDT Wednesday
for NYZ001>005-010-011.
MARINE...None.
&&
SYNOPSIS...EAJ
NEAR TERM...EAJ
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...EAJ
MARINE...PPHazardous weather outlook, Oct 27, 1:06 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 106 PM EDT Mon Oct 27 2025 NYZ001>005-010-011-281715- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- 106 PM EDT Mon Oct 27 2025 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-012>014-019>021-085-281715- Oswego-Jefferson-Lewis-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 106 PM EDT Mon Oct 27 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-281715- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 106 PM EDT Mon Oct 27 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Westerly flow Friday through Friday night may reach gale force on the lakes, with strong winds and choppy waters found on the rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 12:46 PM EDT | Freeze Warning | BUF | Cayuga, Erie, Genesee, Monroe, Niagara, Orleans and 1 more | 20 hr |
Nearby
Freeze Warnings in New York, 2025Every freeze warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.